Background: Rice Tablet, with the scientific chemical name of aluminum phosphide (ALP), is the most common pesticides and insecticides agent in agriculture, horticulture and is used to protect beans, cereals, and rice. Poisoning with this tablet is associated with a high mortality rate. The aim of this study was to evaluate patients who committed suicide with rice tablets and referred to Sina Hospital, Tabriz, during the years 2011-2015.
Methods: In a routine data base study that was conducted at Sina Hospital affiliated to Tabriz University of Medical Sciences, medical records of patients with suicide attempt with rice tablets during the years 2011-2015 were evaluated. During the mentioned period, 90 patients with rice tablet poisoning were admitted to the hospital. The required information was recorded in the check list.
Results: Out of 90 patients, 72 patients (80%) had ALP tablets poisoning. The mean age of subjects was 27.52±0.13 years. In patients with ALP poisoning, the mean of mean arterial pressure (MAP), serum pH, serum bicarbonate, and arterial oxygen saturation between two groups (with or without mortality) were statistically significant (P value˂0.001). All variables are related to admission time in the emergency department. To determine the prognostic value of these variables in predicting mortality in patients with ALP poisoning logistic regression was used and only serum bicarbonate can predict mortality with P value=0.011.
Conclusion: The results of the current study show that the survival of patients with ALP poisoning is associated with MAP, pH, and serum HCo3, arterial blood oxygen saturation at the time of admission in the emergency department. Next prospective studies are recommended for more accurate evaluation of the effect of these variables on the patients' survival.
Colucciello AS. Suicide. In: Marx JA, editor. Rosen's Emergency Medicine. 8 ed. Philadelphia: Elsevier Saunders. 2014;1492-500.
Rafiei M, Seyfi A. The Epidemiologic Study of Suicide Attempt Referred to Hospitals of University of Medical Sciences in Markazi- Province from 2002 to 2006. Iranian Journal of Epidemiology. 2009;4(3-4):59-69.
Moghadamnia A, Halaji sani S. Acute poisonings in Ramsar city in 1997. Journal of Qazvin university of Medical Sciences. 1999;100:43-8.
Taramsary RM, Orangpoor R, Zarkami T, Palizkar M, Mousavian SA. Survey Patients Poisoned with Aluminum Phosphide (Rice Tablet). Journal of Guilan University of Medical Sciences. 2006;14(56):42-7.
Taheri SK, Afzali S, Khaled Naghshbandi M, Norouzi F, Mohammadi N. Report of Two Cases of Accidental Poisoning Due to "Rice Tablet" Misuse. Iranian Journal of Forensic Medicine. 2011;17(3):199-203.
Khodabandeh F, Kahani AR, Soleymani Gh. The Study of Fatal Complications of “Rice Tablet” Poisoning. Iranian Journal of Forensic Medicine. 2014;20(2):27-36.
Anger F, Paysant F, Brousse F, Le Normand I, Develay P, Gaillard Y, et al. Fatal aluminum phosphide poisoning. Journal of Analytical Toxicology. 2000;24(2):90-2.
Bayazit AK, Noyan A, Anarat A. A child with hepatic and renal failure caused by aluminum phosphide. Nephron 2000;86(4):517.
Yatendra S, Subhash CJ, Vivekanand S, Abhisek G. Acute aluminum phosphide poisoning, what is new? The Egyptian Society of Internal Medicine. 2014;26(3):99-103.
Abder-Rahman HA, Battah AH, Ibraheem YM, Shomaf MS, el-Batainch N. Aluminum phosphide fatalities, new local experience. Medicine, Science, and the Law. 2000;40(2):164-8.
Wahab A, Zaheer MS, Wahab S, Khan RA. Acute aluminum phosphide poisoning: an update. Hong Kong Journal of Emergency Medicine. 2008;15(3):152-5.
Vaghefi SS, Emamhadi MA. Aluminum Phosphide Poisoning: a Case Report. International Journal of Medical Toxicology and Forensic Medicine. 2014;4(4):149-53.
Salmasi S, Robai N, Ebrahimi Bakhtavar H, Rahmani F, Rahmani F. Demographic status of married females with suicide attempts referred to the emergency department of Sina Hospital in Tabriz-Iran. Journal of Emergency Practice and Trauma. 2016;2(1):In press.
Hosseinian A, Pakravan N, Rafiei A, Feyzbakhsh SM. Aluminum Phosphide Poisoning Known as Rice Tablet: A Common Toxicity in North Iran. Indian Journal of Medical Sciences. 2011;65(4):143-50.
Nosrati A, Karami M, Esmaeilnia M. Aluminum phosphide poisoning: A case series in north Iran. Asia Pac J Med Toxicol. 2013;2:111-3.
Christophers J, Singh S, Goddard DJ. Dangerous bodies: a case of fatal aluminum phosphide poisoning. The Medical Journal of Australia. 2002;176(8):403.
Singh S, Bhalla A, Verma SK, Kaur A, Gill K. Cytochrome-c oxidase inhibition in 26 aluminum phosphide poisoned patients. Clin Toxicol (Phila). 2006;44(2):155-8.
Etemadi-Aleagha A, Akhgari M, Iravani FS. Aluminum Phosphide Poisoning-Related Deaths in Tehran, Iran, 2006 to 2013. Medicine (Baltimore). 2015;94(38):e1637.
Sulaj Z, Drishti A, Çeko I, Gashi A, Vyshka G. Fatal aluminum phosphide poisonings in Tirana (Albania), 2009 - 2013. DARU Journal of Pharmaceutical Sciences. 2015;23(8):1-8.
Gurjar M, Baronia AK, Azim A, Sharma K. Managing aluminum phosphide poisonings. Journal of Emergencies, Trauma and Shock. 2011;4(3):378-84.
Agrawal VK, Bansal A, Singh RK, Kumawat BL, Mahajan P. Aluminum phosphide poisoning: Possible role of supportive measures in the absence of specific antidote. Indian Journal of Critical Care Medicine : Peer-reviewed, Official Publication of Indian Society of Critical Care Medicine. 2015;19(2):109-12.
Mehrpour O, Jafarzadeh M, Abdollahi M. A systematic review of aluminium phosphide poisoning. Arhiv za Higijenu Rada i Toksikologiju. 2012;63(1):61-73.
Moghadamnia AA. An update on toxicology of aluminum phosphide. Daru. 2012;20(1):25.
Valmas N, Zuryn S, Ebert PR. Mitochondrial uncouplers act synergistically with the fumigant phosphine to disrupt mitochondrial membrane potential and cause cell death. Toxicology. 2008;252(1-3):33-9.
Shadnia S, Sasanian G, Allami P, Hosseini A, Ranjbar A, Amini-Shirazi N, et al. A retrospective 7-years study of aluminum phosphide poisoning in Tehran: opportunities for prevention. Human and Experimental Toxicology. 2009;28(4):209-13.
Proudfoot AT. Aluminium and zinc phosphide poisoning. Clinical Toxicology (Phila). 2009;47(2):89-100.